Alert archive / Pennsylvania / Special Weather Statements in 2018

Special Weather Statement, NWS State College, PA

August 1, 2018Montour County, Pennsylvania

NWS State College, PA issued this special weather statement at Aug 1, 2018, 3:08 PM EDT for Montour County, Pennsylvania. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 1, 2018, 3:08 PM EDT (19:08 UTC)
Expired
Aug 1, 2018, 4:00 PM EDT
In force
52 min
Issued by
NWS State College, PA

County Montour County, PA

The radar

The State College radar (KCCX), 115 km from the middle of the area, began a volume at 19:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 7.1 hours before the alert went out and 249 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2018-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 148 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2018-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 103 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
148 J/kg
Mixed-layer CIN
-106 J/kg
Mixed-layer LCL
991 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
103 m²/s²
0-3 km storm-relative helicity
160 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted.

747 
WWUS81 KCTP 011908
SPSCTP

Special Weather Statement
National Weather Service State College PA
308 PM EDT WED AUG 1 2018
 
PAZ042-046-049-051>053-012000-
Columbia PA-Southern Lycoming PA-Sullivan PA-Union PA-
Northumberland PA-Montour PA-
308 PM EDT WED AUG 1 2018

...SPECIAL WEATHER STATEMENT...

At 307 PM EDT, Doppler radar indicated showers and isolated 
thunderstorms along a line extending from near Montoursville to 
Delaware Run to near Lewisburg. Movement was northeast at 25 mph.

Winds in excess of 30 mph and brief downpours are possible.

Locations impacted include...
Milton, Lewisburg, Montoursville, Muncy, Watsontown, Hughesville,
Montgomery, Linntown, New Columbia, Montandon, Allenwood, Vicksburg,
Jerseytown, Iola, Eyers Grove, Lairdsville, Biggertown, Exchange,
Muncy Valley and Delaware Run.

LAT...LON 4127 7646 4106 7652 4091 7702 4108 7691
      4127 7695 4136 7679 4134 7672 4131 7660
      4139 7672 4148 7656
TIME...MOT...LOC 1907Z 241DEG 21KT 4123 7688 4111 7685 4100 7691 

$$

DeVoir

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this special weather statement went out at Aug 1, 2:37 PM EDT, 31 minutes earlier.

Area forecast discussion, Aug 1, 2:37 PM EDT, 31 minutes before
Area Forecast Discussion
National Weather Service State College PA
237 PM EDT Wed Aug 1 2018

.SYNOPSIS...
A cold front will linger off to the west of the state through
the rest of the week, gradually washing out. This will allow a
constant stream of moisture to flow in from the tropics.
Numerous bouts of showers and thunderstorms will occur into the
weekend.

&&

.NEAR TERM /UNTIL MIDNIGHT TONIGHT/...
The first of many shortwave troughs is passing through the
central mountains at 18Z. The only thunder is along the MD
border, and that cell is isolated from a larger batch of showers
to the north. However, it is headed into an area of rich
moisture and mid80 temps - which is currently making 2000+
CAPEs in the far SE. The winds aloft yield an effective shear of
40-45KTs. This area looks ripe for marginally severe and a few
severe thunderstorms.

The storm motions right now are keeping the heavy rain threat
from any cell low - but multiple/training cells will cause
troubles. Most likely place for trouble will again be the SE
half of the area. The NW half seems rather stable now after a
decent area of rain moved through and, as such, SPC has trimmed
the SLGT risk back to remove that area.

The next shortwave trough seems like it is over central/nrn WV
at 18Z and headed right for us. You can even make out a bit of
an MCV in the radar pics over that area. This will be yet
another opportunity for storms to fire up in the peak or just
past peak heating. Some cells over MGW and CKB are headed into
the Laurels already. HRRR does develop showers there across the
SC mtns but a little late in the day to tap the best
instability. However, the HRRR seems to be a little slow on the
uptick today, and may be an hour or two late with developing
convection.

&&

.SHORT TERM /MIDNIGHT TONIGHT THROUGH THURSDAY NIGHT/...
Tonight still looks to feature a bit of a lull in convection,
with isolated showers all that are expectedfor the second half
of the night. The residual moisture and light SE wind just
aloft could lead to low clouds, esp over the mtns. There is
another shortwave well upstream which should arrive mid-morning
on Thursday. It could spread rain/showers over the entire area
from the south in the morning. This combined with the
potentially cruddy sky cover in the morning brings the potential
for a pretty chilly August day. Have cut maxes a few degrees.
This would be a good sign for higher stability and less deep
convection. This could dowse worries for flash flooding, too.
Have just leaned the forecast cooler for now, but still believe
the 2" PWATs in the SE, very low FFGs, and the potential of
multiple shots at heavy rain warrants a continuation of the
flash flood watch.

Thursday night also looks wet for at least the eastern half if
not two-thirds of the area. The plume of deepest moisture is
inched to the east just a 100mi or less. So, this could allow
the Laurels to get out of the flood threat. Too early to make
that call now, as models are not going to be picking up on
individual short wave troughs and this far out in time. By that
time, some of the smaller rivers/large creeks may be going up
to bank full. But, the threat remains more flash troubles than
river flooding.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
A weak cool front finally pushes east across the state late
Friday into Saturday followed by PWATs returning to near normal
values of 25-30mm for the weekend within a weak ridge of sfc
high pressure and generally fair/dry conditions.

Warmer temps, higher humidity and an increasing chance for
mainly afternoon/evening showers and thunderstorms returns for
early next week.

&&

.AVIATION /17Z WEDNESDAY THROUGH SUNDAY/...
A couple of short wave troughs running SW-NE over the OH valley
and Mid-Atlantic. These are creating clusters of showers and
storms. The one wave in WV at 18Z will be crossing the state
during peak heating. Good breaks in the clouds are allowing for
destabilization in the SE. This will cause some stronger storms
which could tap stronger winds aloft. These would be more likely
in MDT and LNS. But, a second push may occur after 00Z across
the srn terminals. Have then brought many of the terminals down
to IFR for later tonight and in the morning. A shield of rain
may develop in the morning across the south and spread
northward. Some bit of SE flow in the lower levels could bring
the cigs down - mainly in the SWrn terminals. Have not
mentioned TS for Thurs yet. But, many locations have a VCTS
mention for this aftn and evening.

.Outlook...

Fri-Mon...Daily rounds of showers/thunderstorms. TSRA most
likely PM. IFR cigs poss AM FG/low cigs.

&&

.CLIMATE...
*Wettest July on record at Harrisburg, Williamsport and State
 College; 4th wettest at Altoona

*4th wettest individual month at Harrisburg and Williamsport

Total monthly rainfall of 12.09" at Harrisburg, 11.99" at
Williamsport, and 9.37" State College ranks as the wettest July
on record. 7.30" at Altoona ranks as the 4th wettest July.

The previous record July rainfall totals were 9.72" at
Harrisburg in 1969, 9.65" inches at Williamsport in 1992, and
7.30" at State College in 2004.

The monthly rainfall totals at Harrisburg and Williamsport are
not only the wettest for July, but more impressively (without
direct influence from a tropical cyclone) rank as the 4th
wettest individual month since records began in 1888 and 1895.

The top 3 wettest months at Harrisburg all had direct help from
a tropical cyclone:

1. 18.55" June 1972 (Agnes)

2. 18.43" September 2011 (Lee)

3. 14.97" September 1975 (Eloise)

4. 12.09" July 2018

5. 11.04" October 2013

5 consecutive days of at least 1" of rain in Harrisburg from
July 21-25 matches the longest stretch on record (Sept. 4-8,
2011 with TS Lee).

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Friday morning for PAZ012-017>019-
024>028-033>037-041-042-045-046-049>053-056>059-063>066.

&&

SYNOPSIS...Dangelo
NEAR TERM...Dangelo
SHORT TERM...Dangelo
LONG TERM...Lambert/Gartner
AVIATION...Dangelo
CLIMATE...
Hazardous weather outlook, Aug 1, 10:12 AM EDT, 4 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
1012 AM EDT Wed Aug 1 2018

PAZ004-021415-
Warren-
1012 AM EDT Wed Aug 1 2018

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ005-006-010-011-021415-
McKean-Potter-Elk-Cameron-
1012 AM EDT Wed Aug 1 2018

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and Tonight.

Strong to severe thunderstorms with damaging winds and heavy
downpours are possible this afternoon into the early evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ027-028-036-042-046-049>053-056>059-063>066-021415-
Mifflin-Juniata-Franklin-Sullivan-Southern Lycoming-Union-Snyder-
Montour-Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon-
Cumberland-Adams-York-Lancaster-
1012 AM EDT Wed Aug 1 2018

...FLASH FLOOD WATCH IN EFFECT THROUGH FRIDAY MORNING...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and Tonight.

Strong to severe thunderstorms with damaging winds are possible this
afternoon into the early evening.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Flash Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ012-017>019-024>026-033>035-037-041-045-021415-
Northern Clinton-Clearfield-Northern Centre-Southern Centre-Cambria-
Blair-Huntingdon-Somerset-Bedford-Fulton-Tioga-Northern Lycoming-
Southern Clinton-
1012 AM EDT Wed Aug 1 2018

...FLASH FLOOD WATCH IN EFFECT THROUGH FRIDAY MORNING...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and Tonight.

Strong to severe thunderstorms with damaging winds are possible this
afternoon into the early evening.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Flash Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 1, 3:08 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service State College PA
308 PM EDT WED AUG 1 2018

PAZ042-046-049-051>053-012000-
Columbia PA-Southern Lycoming PA-Sullivan PA-Union PA-
Northumberland PA-Montour PA-
308 PM EDT WED AUG 1 2018

...SPECIAL WEATHER STATEMENT...

At 307 PM EDT, Doppler radar indicated showers and isolated
thunderstorms along a line extending from near Montoursville to
Delaware Run to near Lewisburg. Movement was northeast at 25 mph.

Winds in excess of 30 mph and brief downpours are possible.

Locations impacted include...
Milton, Lewisburg, Montoursville, Muncy, Watsontown, Hughesville,
Montgomery, Linntown, New Columbia, Montandon, Allenwood, Vicksburg,
Jerseytown, Iola, Eyers Grove, Lairdsville, Biggertown, Exchange,
Muncy Valley and Delaware Run.

LAT...LON 4127 7646 4106 7652 4091 7702 4108 7691
      4127 7695 4136 7679 4134 7672 4131 7660
      4139 7672 4148 7656
TIME...MOT...LOC 1907Z 241DEG 21KT 4123 7688 4111 7685 4100 7691

DeVoir

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 8:50 PM EDTAreal Flood AdvisoryCTPBedford, Fulton3 hr
Jul 31, 8:55 PM EDTSpecial Weather StatementCTPFulton35 min
Aug 1, 4:06 AM EDTFlash Flood WatchCTPAdams, Bedford, Blair, Cambria, Centre, Clearfield and 22 more3 days
Aug 1, 3:55 PM EDTSpecial Weather StatementCTPSullivan35 min
Aug 1, 5:02 PM EDTSpecial Weather StatementCTPBedford43 min
Aug 1, 5:42 PM EDTSpecial Weather StatementCTPHuntingdon33 min
Aug 1, 5:56 PM EDTSpecial Weather StatementCTPFulton34 min
Aug 1, 6:25 PM EDTAreal Flood AdvisoryCTPHuntingdon3 hr
Aug 1, 6:40 PM EDTSpecial Weather StatementCTPFranklin, Perry35 min
Aug 1, 7:11 PM EDTAreal Flood AdvisoryCTPCumberland, Franklin, Fulton, Perry3 hr

Nearby

Special Weather Statements in Pennsylvania, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.